Winter Weather, Carroll
- When
- January 29, 12:00 PM CST to 7:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A strong cold front moving through the region on January 29, 2008 caused a variety of wintery weather. Behind the front, temperatures fell more than 40 degrees in less than 10 hours.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front moving through the region on January 29, 2008 caused a variety of wintery weather. Behind the front, temperatures fell more than 40 degrees in less than 10 hours. In addition, up to an inch of snow fell and combined with wind gusts to 50 to 55 mph, created near blizzard conditions over most of the region. Many schools cancelled classes early before the brunt of the weather arrived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 11:29 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 AM CST TUE JAN 29 2008
.UPDATE...
HAVE FRESHENED UP GRIDS TO REFLECT CURRENT PRECIP/WEATHER TRENDS
AND ALSO TO CATCH UP WITH THE TEMPS. ARCTIC FRONT AS OF 17Z WAS
LOCATED FROM NEAR KFEP TO JUST S OF KUIN. SHRA HAVE DEVELOPED
ALONG THE FRONT IN THE SERN CORNER OF THE CWA...AND HAVE ADDED
THIS TO THE WORDING. BETWEEN THE FRONT AND THE BRUNT OF THE SNOW
IN CTRL IA...HAVE BEEN GETTING REPORTS OF FZDZ WITH SOME ICING ON
ROADS...AND ADDED THIS TO THE GRIDS. REPORTS INDICATE LITTLE OR NO
ACCUMULATION OF ICE...BUT SLICK ROADS. HEAVIEST SN AXIS LINES UP
WELL WITH 700MB FGEN...WHICH IS FORECAST TO SWEEP THROUGH THE CWA
FROM MID- AFTN THROUGH EVENING...BUT THERE IS SOME LIGHT SN AHEAD
OF THE MAIN AREA REACHING OUR NW CWA ALREADY. AGREE WITH PREVIOUS
SHIFT THOUGHTS THAT CONDITIONS MAY STRUGGLE TO REACH BLIZZARD
CONDITIONS BY DEFINITION /PARTICULARLY THE 1/4SM VIS FOR 3 HR
CRITERIA/...BUT WITH HEADLINE ALREADY OUT THERE AND SOME DURATION
OF BLIZZARD TO NEAR-BLIZZARD CONDITIONS STILL EXPECTED...HAVE
OPTED TO KEEP THE HEADLINE ACROSS THE AREA. WILL EVALUATE PRECIP
TRENDS THROUGH THE AFTERNOON TO CONSIDER WHETHER PART OF THE
BLIZZARD WARNING CAN BE PULLED BACK TO A LESSER HEADLINE WITH THE
AFTERNOON FCST PKG.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LINN-WASHINGTON.
BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLINTON-DES
MOINES-HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.
IL...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLARK-SCOTLAND.
&&
MAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 AM CST TUE JAN 29 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 436 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ...BLIZZARD WARNING THOUGH THIS EVENING... A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA THIS MORNING. BEHIND THE FRONT...VERY STRONG WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH...AND SHARPLY COLDER TEMPERATURES WILL OCCUR. ACCUMULATING SNOWFALL IS LIKELY TO OCCUR TODAY AS TEMPERATURES DROP. CURRENTLY 1 TO 3 INCHES OF NEW SNOWFALL IS EXPECTED IN MUCH OF THE AREA BY THIS EVENING BEFORE THE SNOW DIMINISHES AND EXITS OFF TO THE EAST. THE COMBINATION OF THIS SNOWFALL AND STRONG WINDS WILL RESULT IN WIDESPREAD BLOWING SNOW AND WHITE OUT CONDITIONS AT TIMES...ESPECIALLY IN RURAL AREAS. BLOWING SNOW WILL DECREASE...BUT STILL BE A PROBLEM THROUGH THE LATE EVENING AND OVERNIGHT HOURS. IN ADDITION TO THESE DANGEROUS CONDITIONS...WIND CHILLS BY AROUND SUNSET ARE EXPECTED TO RANGE FROM -10 TO -20 BELOW ZERO. LATER TONIGHT AFTER THE SNOW EXITS THE AREA... WIND CHILLS WILL CONTINUE TO FALL INTO THE 20 TO 30 BELOW RANGE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. A WIND CHILL ADVISORY...OR POSSIBLY A WIND CHILL WARNING IS LIKELY TO BE ISSUED FOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DANGEROUS WIND CHILLS OF 20 TO 30 BELOW WILL CONTINUE THOUGH AT LEAST MID WEDNESDAY MORNING IN MUCH OF THE AREA. SOME BLOWING AND DRIFTING SNOW PROBLEMS WILL ALSO CONTINUE THROUGH MID MORNING... ESPECIALLY IN NORTHWEST ILLINOIS NORTH OF THE INTERSTATE 80 CORRIDOR. LIGHT SNOW WILL BE POSSIBLE WEDNESDAY NIGHT MAINLY NORTH OF THE INTERSTATE 80 CORRIDOR WITH JUST A DUSTING OR LIGHT ACCUMULATIONS CURRENTLY EXPECTED BY THURSDAY MORNING. EARLY INDICATIONS SUGGEST THAT YET ANOTHER WINTER STORM SYSTEM MAY IMPACT PORTIONS OF THE AREA WITH SIGNIFICANT ACCUMULATING SNOWFALL SOMETIME THURSDAY NIGHT INTO FRIDAY. SINCE THIS SYSTEM HAS YET TO MOVE IN SHORE OFF THE PACIFIC OCEAN AND DEVELOP...THE EXACT TRACK OF THE STORM AND THUS THE POTENTIAL HEAVY SNOWFALL PATH IS STILL YET TO BE DETERMINED. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIAL LATE WEEK WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER... SPOTTERS AND OBSERVERS ARE ENCOURAGED TO RELAY NEW SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE. ERVIN/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 AM CST TUE JAN 29 2008 IAZ040-041-051-052-063-064-076-077-087-098-MOZ009-291600- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON- JEFFERSON-VAN BUREN-SCOTLAND- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON... FAIRFIELD...KEOSAUQUA....MEMPHIS 754 AM CST TUE JAN 29 2008 ...A PERIOD OF FREEZING DRIZZLE WILL BE POSSIBLE THROUGH 11 AM... RAPIDLY CHANGING CONDITIONS THIS MORNING WILL BE COMPLICATED BY A PERIOD OR TWO OF FREEZING DRIZZLE. THE COMBINATION OF TEMPERATURES FALLING THROUGH THE 20S AND THE FREEZING DRIZZLE WILL CAUSE A THIN LAYER OF ICE TO FORM ON ROADS...CREATING VERY SLIPPERY CONDITIONS. THE SLIPPERY CONDITIONS WILL ALSO BE COMPLICATED BY NORTHWEST WINDS INCREASING TO 25 TO 35 MPH BY LATE MORNING. IF YOU WILL BE OUT DRIVING THIS MORNING...BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. TEMPERATURES WILL BE FALLING FAST ENOUGH TO CAUSE ROADS TO ICE OVER WITHIN A SHORT PERIOD OF TIME. THE STRONG WINDS WILL ALSO MAKE IT DIFFICULT TO CONTROL VEHICLES ON THE ICY ROADS. DLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1155 AM CST TUE JAN 29 2008 IAZ042-053-054-065>068-078-087>089-098-099-ILZ001-015-024-025- MOZ009-010-292000- DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS- ROCK ISLAND-MERCER-HENDERSON-SCOTLAND-CLARK- INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA... TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...GALENA...MOLINE...ROCK ISLAND...ALEDO...OQUAWKA... MEMPHIS...KAHOKA 1155 AM CST TUE JAN 29 2008 ...AREAS OF FREEZING DRIZZLE OCCURRING... AREAS OF FREEZING DRIZZLE WILL CONTINUE THROUGH AT LEAST 1 PM AS BITTERLY COLD ARCTIC AIR SPILLS INTO THE AREA. THOUGH LITTLE OR NO ICE ACCUMULATION IS EXPECTED...A THIN COATING OF ICE MAY FORM ON ROADS AND OTHER SURFACES...CREATING SLIPPERY TRAVEL CONDITIONS. FREEZING DRIZZLE WILL GIVE WAY TO SNOW IN THE EARLY AFTERNOON HOURS. NORTHWESTERLY WINDS AT AROUND 25 TO 35 MPH WITH GUSTS UP TO AROUND 45 MPH WILL WORSEN THE SITUATION AS WELL. ILZ002-007-009-016-026-034-035-292000- STEPHENSON-CARROLL-WHITESIDE-HENRY IL-WARREN-HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...KEWANEE...MONMOUTH...CARTHAGE...MACOMB 1155 AM CST TUE JAN 29 2008 ...RAPIDLY FALLING TEMPERATURES AND AREAS OF FREEZING DRIZZLE TO MOVE INTO THE AREA... TEMPERATURES ARE RAPIDLY FALLING BELOW FREEZING AS A COLD FRONT PUSHES ACROSS THE AREA. RAIN SHOWERS WILL GIVE WAY TO AREAS OF FREEZING DRIZZLE IN THE EARLY AFTERNOON HOURS. THOUGH LITTLE OR NO ICE ACCUMULATION IS EXPECTED...A THIN COATING OF ICE MAY FORM ON ROADS AND OTHER SURFACES...CREATING SLIPPERY TRAVEL CONDITIONS. NORTHWESTERLY WINDS WILL INCREASE TO AROUND 25 TO 35 MPH WITH GUSTS UP TO AROUND 40 MPH THROUGH THE AFTERNOON...WORSENING THE TRAVEL SITUATION AS WELL. MAYES
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
The temperature at the Quad Cities International Airport in Moline, Illinois dropped from 50 degrees at 9 am to 6 degrees at 6 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76818, 76820, 76825, 76830, 76827, 76819, 76821, 76823, 76828, 76817, 76824, 76829, 76826.